Format

Send to

Choose Destination
Am J Emerg Med. 2004 Mar;22(2):105-7.

Unusual causes of hyperammonemia in the ED.

Author information

1
Department of Emergency Medicine, College of Medicine, National Taiwan University, Taipei, Taiwan. wengtei2@ms41.hinet.net

Abstract

Plasma ammonia measurement is a simple yet important screening in the ED for patients with unexplained stupor or delirium. Acute hyperammonemia is a medical emergency for which immediate steps must be taken to minimize permanent brain damage. Although the most common causes of hyperammonemia are severe abnormal liver function, the absence of liver disease in some cases has been observed. This brief report describes four hyperammonemia cases with normal liver function in the ED. On careful history and speculated examinations, ornithine carbamoyltransferase (OTC) deficiency, hematologic malignancy, and the side effects of valproic acid and 5-fluorouracil (5-FU) were considered. Therapy was first aimed at correcting the hyperammonemia. Once a specific diagnosis was reached, protein restriction, essential amino acid supplementation, efficient chemotherapy, and valproic acid and 5-FU level discontinuance were instituted. In this report, the clinical presentation, pathogenesis, and diagnostic workup for various hyperammonemia causes are discussed. Every EP should understand that the clinical symptoms for hyperammonemia and prognosis are related to early diagnosis.

PMID:
15011224
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center